Texas, 2005Flash Flood and Damaging Winds in Texas, February 24, 2005
February 24, 2005 · NWS EWX · 5 events in 3 counties and zones
4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 23, 9:15 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Feb 23, 9:15 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CST WED FEB 23 2005
.UPDATE...LOW LEVEL WAVE MOVING IN FROM MEXICO LATE TONIGHT WILL INTERACT WITH
COLD FRONT MOVING INTO THE HILL COUNTRY. HEAVY RAINS COULD CAUSE FLOODING BY
LATE TONIGHT. FRONT COULD WAVE IN INTERACTION WITH UPPER WAVE IN FOCUSING
HEAVY CONVECTION. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN MODERATELY
UNSTABLE AIRMASS. SEVERE THUNDERSTORM WATCH 37 AND FLASH FLOOD WATCH LOOK WELL
PLACED AT PRESENT.
&&
.PREV DISCUSSION... /ISSUED 330 PM CST WED FEB 23 2005/
DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.
SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.
A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 8 PM WEDNESDAY UNTIL NOON CST
THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
WILLIAMSON...AND WILSON.
SEVERE THUNDERSTORM WATCH NUMBER 37 IN EFFECT TIL 3 AM CST
FOR THE FOLLOWING ZONES...VAL VERDE...EDWARDS...KINNEY...
MAVERICK...REAL...UVALDE...ZAVALA...DIMMIT...KERR...BANDERA
...MEDINA...FRIO...GILLESPIE...KENDALL...BEXAR...ATASCOSA...
BLANCO AND COMAL.
&&
19/02Hazardous weather outlook, Feb 23, 5:19 AM CST, 20 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005
TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Feb 23, 7:44 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
744 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 1 N PANDALE 30.20N 101.55W
02/23/2005 0.75 INCH VAL VERDE TX CO-OP OBSERVER
0738 PM HAIL 1 N PANDALE 30.20N 101.55W
02/23/2005 1.75 INCH VAL VERDE TX CO-OP OBSERVER
&&
DCLocal storm report, Feb 23, 10:17 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL BOERNE 29.80N 98.74W
02/23/2005 3.00 INCH KENDALL TX TRAINED SPOTTER
8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
DIAMETER.
&&
DCLocal storm report, Feb 23, 11:08 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CST WED FEB 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 5 NNW COMFORT 29.80N 98.74W
02/23/2005 3.00 INCH KENDALL TX TRAINED SPOTTER
8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
DIAMETER.
&&
DCLocal storm report, Feb 24, 1:04 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CST THU FEB 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL UTOPIA 29.62N 99.53W
02/24/2005 0.75 INCH UVALDE TX CO-OP OBSERVER
&&
DCThunderstorm Wind, Medina
- When
- February 24, 1:35 AM CST to 2:00 AM CST
- Where
- Medina County, Hondo
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 29.350, -99.150
Severe thunderstorm sweeping southeastward from central Medina County blew down power lines across the southeast part of the county. Officials reported that power was restored after two hours.
Thunderstorm Wind, Medina
- When
- February 24, 1:36 AM CST to 1:40 AM CST
- Where
- Medina County, (Hdo)hondo Muni Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 29.350, -99.183
Thunderstorm Wind, Bexar
- When
- February 24, 2:00 AM CST to 2:30 AM CST
- Where
- Bexar County, 10 mi NW of Somerset
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 29.317, -98.767
Severe thunderstorm sweeping southeastward from central Medina County crossed into Bexar County near 2 am CST and knocked over numerous power lines across the southern portion of Bexar County from just east of LaCoste to Von Ormy, Somerset and near Braunig Lake. Power was restored by 4 am CST.
Thunderstorm Wind, Atascosa
- When
- February 24, 2:20 AM CST to 2:50 AM CST
- Where
- Atascosa County, Lytle
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 29.233, -98.800
Severe thunderstorm sweeping southeastward from southeastern Medina County crossed into Atascosa County near 2:20 am CST. The winds knocked over numerous power lines across the northern portion of the county. Power was out for a considerable time and was not restored until near 6 am CST.
Flash Flood, Atascosa
- When
- February 24, 3:00 AM CST to 4:00 AM CST
- Where
- Atascosa County, Lytle
- Reported by
- NEWSPAPER
- Coordinates
- 29.233, -98.800
Heavy rain from the severe thunderstorms produced accumulations of up to 2 inches over the saturated soils of northern Atascosa County. The rainfall produced brief flash flooding that forced the closure of FM3175 and FM2790. Officials reported that at least one vehicle was washed off the road on FM3175. There were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow in California, February 24, 2005$1.0 million · 1 event
- Flash Flood and Hail in Texas, February 24, 20051 injured · $33,000 · 1 in hail · 6 events
- Hurricane in American Samoa, February 24 to 26, 2005$52,000 · 1 event
- Heavy Snow and Winter Weather in New Jersey, February 24 to 25, 200521 events
- Heavy Snow in Pennsylvania, February 24 to 25, 200516 events
- Winter Storm in Virginia, February 24, 200512 events
- Winter Storm in Maryland, February 24, 200512 events
- Heavy Snow in Massachusetts, February 24 to 25, 200512 events
- Heavy Snow and Winter Weather in Pennsylvania, February 24 to 25, 200510 events
- Lightning Strike in California, February 24, 20051 injured · 1 event
- Winter Weather in Virginia, February 24, 20058 events
- Winter Storm in Virginia, February 24, 20057 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437408, 5437409, 5437410, 5437411, 5437412.